MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number G26987
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Advance (2920)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 03/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: terumo's mc-pe27131 microcatheter, terumo¿s model #: mc-pe27131 wireguide.Occupation: unknown.Pma/ 510(k) #: pre-amendment.(b)(4).A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a nester platinum embolization microcoil was used in a (b)(6) year old male patient for a gastric venous embolization procedure.The operator reported the microcoil could not be completely pushed out from the microcatheter.The user then withdrew the microwire and microcatheter, however, the end tip of the coil "fell into the portal vein" during removal.The coil was immediately removed using vascular retrieval forceps.A different coil was used to finish the procedure successfully.No other adverse effects were reported for this incident.
 
Event or Problem Description
The device was returned on 23apr2020 and showed elongation of the coil.Additionally, the presence of the end coil could not be detected.
 
Additional Manufacturer Narrative
Additional information: this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Additional information: d11 additional method code: communication/interviews (4111) d10 ¿ product received on: (b)(6) 2020 investigation ¿ evaluation a representative from chongqing jiatong med.Dev.Co informed cook of an incident involving a nester platinum embolization microcoil.On 31mar2020, during a procedure, the coil could not be fully pushed out from the catheter.The user withdrew the wire guide and catheter.During removal, the end tip of the coil fell into the portal vein.Forceps were used to remove the coil.The user used another device to finish the procedure.There were no adverse effects to the patient as a result of this incidence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection of the returned device, were conducted during the investigation.The complainant returned one coil to cook for investigation.Physical examination of the returned device showed biomatter present.The coil was elongated and the presence of the end of the coil could not be detected.One weld was present.Measurements could not be obtained due to the condition of the coil.The customer provided also an image and videos of the device that failed.The image is of one coil with biomatter present and elongation on one side.The video shows coil(s) are already placed and there is difficulty deploying another coil.The coil could be partly deployed, but not fully deployed into the patient.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The risks associated with the devices are acceptable when weighed against the benefits.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: warnings: "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.¿ instructions for use: "2.Firmly grasp the loading cartridge between thumb and forefinger.Introduce the metal end of the loading cartridge into the base of the catheter hub.Lock loading cartridge onto catheter hub by turning luer lock adapter clockwise.3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter." a review of the device history record (dhr) was also conducted as a part of the investigation.The dhr for the complaint lot revealed one related nonconformance and all affected devices were scrapped.A database search revealed no other complaints have been reported for the device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.It is possible that unknown procedural issues led to the failure.The coil could have become stuck on the guidewire, which could have caused it to unravel in the catheter and become stuck.Based on the information provided, the examination of the returned product, and the results of the investigation, it was concluded that the cause was traced to a component failure without a manufacturing or design defect.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9957848
Report Number1820334-2020-00808
Device Sequence Number2808116
Product Code KRD
UDI-Device Identifier00827002269873
UDI-Public(01)00827002269873(17)240815(10)9903060
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/15/2024
Device Model NumberG26987
Device Catalogue NumberMWCE-18-14-3-NESTER
Device Lot Number9903060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2020
Initial Date Received by Manufacturer 04/08/2020
Supplement Date Received by Manufacturer04/23/2020
06/09/2020
Initial Report FDA Received Date04/14/2020
Supplement Report FDA Received Date05/07/2020
06/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO MC-PE27131WIRE GUIDE
Outcome Attributed to Adverse Event Other;
Patient Age6 YR
Patient Weight18